Anaphylaxis following administration of extracorporeal photopheresis for cutaneous T cell lymphoma

Jessica Tran, Lisa Morris, Alan Vu, Sampreet Reddy, Madeleine Duvic

Research output: Contribution to journalArticlepeer-review

Abstract

Extracorporeal photopheresis is a non-invasive therapy used for the treatment of a range of T cell disorders, including cutaneous T cell lymphoma. During extracorporeal photopheresis, peripheral blood is removed from the patient and the white blood cells are separated from whole blood via centrifugation. The white blood cells are exposed to psoralen (a photosensitizing agent) and ultraviolet A radiation, causing cell apoptosis. The apoptotic leukocytes are subsequently re-infused into the patient, resulting in the production of tumor suppressor cells and clinical improvement. Extracorporeal photopheresis is generally regarded as safe with few side effects. We report a dermatology patient who developed anaphylaxis after receiving extracorporeal photopheresis for the treatment of leukemic mycosis fungoides. We suspect that our patient's anaphylaxis resulted from exposure to an agent used in extracorporeal photopheresis.

Original languageEnglish (US)
Article number18
JournalDermatology online journal
Volume26
Issue number9
StatePublished - Sep 2020

Keywords

  • Anaphylaxis
  • Cutaneous T cell lymphoma
  • Ethylene oxide
  • Extracorporeal photopheresis
  • Heparin
  • Mycosis fungoides
  • Psoralen

ASJC Scopus subject areas

  • Dermatology

Fingerprint Dive into the research topics of 'Anaphylaxis following administration of extracorporeal photopheresis for cutaneous T cell lymphoma'. Together they form a unique fingerprint.

Cite this